Texas, 2024

Hail and Damaging Wind in Texas, November 3, 2024

November 3, 2024 · NWS SJT · 4 events in 4 counties and zones

A line of strong to severe thunderstorms developed along and ahead of a surface dryline across west Texas that moved across portions of the Big Country. These storms produced some large hail and strong wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

A line of strong to severe thunderstorms developed along and ahead of a surface dryline across west Texas that moved across portions of the Big Country. These storms produced some large hail and strong wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Nov 3, 11:22 AM CST, 2 minutes earlier. Its key messages:

  • Severe storms possible late this morning through mid afternoon.
  • Locally heavy rainfall possible again today, mainly across the Big Country where localized flooding is possible.
  • Cold front arrives Monday night, with cooler conditions for Tuesday.
Area forecast discussion, Nov 3, 11:22 AM CST, 2 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
1122 AM CST Sun Nov 3 2024

...New AVIATION...

.KEY MESSAGES...

  - Severe storms possible late this morning through mid
    afternoon.

  - Locally heavy rainfall possible again today, mainly across
    the Big Country where localized flooding is possible.

  - Cold front arrives Monday night, with cooler conditions for
    Tuesday.

&&

.SHORT TERM...
(Today and tonight)
Issued at 358 AM CST Sun Nov 3 2024

A large upper trough will continue to advance east across the
Rockies today and will move into West Texas by early tomorrow
morning. An area of showers and thunderstorms are currently
affecting northern portions of the Big Country early this
morning and this activity will gradually lift north of the
area through daybreak. Ahead of the upper trough, a dryline
will sharpen over west Texas this morning and will mix east
to western portions of the forecast area by early afternoon.
Latest CAM's show another round of thunderstorms develop along
the dryline by late morning, with storms advancing east across
the Big Country and portions of the Concho Valley into the early
afternoon hours. Steepening lapse rates in advance of the upper
trough will contribute to a moderately unstable airmass east of
the dryline, with shear profiles strengthening as well. This
should result in a few strong to severe thunderstorms across the
area, especially across the Big Country. Large hail (up to 2 inch
diameter) and damaging winds will be the primary hazards,
however, a tornado or two is also possible given strong storm
relative helicity (SRH) values between 200 and 300 m2/s2.
In addition to the severe threat, heavy rainfall and the
the potential for flooding will persist, primarily across
the Big Country, where 2 to 3 inches of rain has already fallen
overnight across northern portions of the Big Country. A Flash
Flood Watch will remain in affect for Haskell and Throckmorton
counties through noon today.

Precipitation will move off to the east by mid to late afternoon,
with dry conditions expected through the evening hours. Additional
showers and storms are possible late tonight, ahead of the upper
trough as it enters west Texas. South winds will be quite gusty
today, with afternoon highs in the upper 70s and lower 80s. Gusty
south winds will persist tonight, with overnight lows mainly in
the 60s.

&&

.LONG TERM...
(Monday through Saturday)
Issued at 418 AM CST Sun Nov 3 2024

As mentioned in the short term discussion, the last round of
thunderstorms will be moving out of the area through Monday
morning. Then, a brief period of less active weather will ensue
for a few days. Both the GFS and the ECMWF indicate another
strong low pressure system develops across the western U.S. and
moves east. This will potentially provide another round of
thunderstorms for the end of the week. A couple of cold fronts
will be passing trough on Tuesday and again sometime around
Thursday. This will keep temperatures going up and down through
the remainder of this week.

&&

.AVIATION...
(18Z TAFS)
Issued at 1100 AM CST Sun Nov 3 2024

Thunderstorms are currently approaching the KSJT and KABI
terminals late this morning. Expect thunderstorms to continue
developing across the area throughout the afternoon for northern
areas. KSJT could see limited impact through the next couple
hours, with KABI likely to be affected through the early evening
hours. Southern sites are not likely to see storms today. Expect
a lull in the activity from this evening through the overnight
hours. Another round of storms may develop during the mid to late
morning hours Monday. Will leave the mention of Monday's TSRA
potential out of the TAFs at this time as confidence in timing and
coverage of tomorrow's storms is not as high. Gusty southerly
winds will continue through tonight, with westerly winds moving in
near the end of the forecast period.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene     76  63  75  46 /  90  60  60  10
San Angelo  81  62  77  46 /  60  40  30   0
Junction    80  64  80  49 /  40  20  40  10
Brownwood   78  65  76  49 /  80  30  70  10
Sweetwater  80  61  73  46 /  70  60  30   0
Ozona       80  60  76  46 /  40  20  10   0
Brady       79  66  76  50 /  50  20  50  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 6 PM CST this evening for Fisher-Haskell-Jones-
Throckmorton.

&&

SHORT TERM...24
LONG TERM....41
AVIATION...20

In the hours before

Special weather statement, Nov 3, 8:57 AM CST, 2 hours 27 minutes before
Special Weather Statement
National Weather Service San Angelo TX
857 AM CST Sun Nov 3 2024

TXZ155-031530-
San Saba TX-
857 AM CST Sun Nov 3 2024

...A STRONG THUNDERSTORM WILL IMPACT SAN SABA COUNTY THROUGH 930 AM
CST...

At 856 AM CST, Doppler radar was tracking a strong thunderstorm near
Sloan, moving northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
San Saba, Richland Springs, Algerita, Skeeterville, Sloan, Hall,
Regency, Harkeyville, Locker, Spring Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3117 9854 3095 9891 3102 9909 3131 9909
      3145 9894 3144 9887 3141 9884 3141 9878
      3137 9876 3143 9873 3141 9872 3140 9869
      3134 9870 3137 9866 3131 9864 3132 9859
      3127 9863 3126 9858
TIME...MOT...LOC 1456Z 224DEG 35KT 3115 9899

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

sn
Special weather statement, Nov 3, 10:05 AM CST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service San Angelo TX
1005 AM CST Sun Nov 3 2024

TXZ064-031700-
Sterling TX-
1005 AM CST Sun Nov 3 2024

...A STRONG THUNDERSTORM WILL IMPACT STERLING COUNTY THROUGH 1100 AM
CST...

At 1005 AM CST, Doppler radar was tracking a strong thunderstorm 13
miles southeast of Garden City, moving northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Sterling City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3207 10127 3209 10126 3209 10082 3181 10083
      3169 10096 3156 10127
TIME...MOT...LOC 1605Z 222DEG 30KT 3174 10130

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

sn
Special weather statement, Nov 3, 10:24 AM CST, 1 hour before
Special Weather Statement
National Weather Service San Angelo TX
1024 AM CST Sun Nov 3 2024

TXZ049-054-065-031730-
Fisher TX-Nolan TX-Coke TX-
1024 AM CST Sun Nov 3 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN COKE...NOLAN AND
SOUTHERN FISHER COUNTIES THROUGH 1130 AM CST...

At 1023 AM CST, Doppler radar was tracking a strong thunderstorm near
The Intersection Of Ranch Road 608 And Highway 147, or 7 miles west
of Maryneal, moving northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Sweetwater, Roscoe, Maryneal, Sylvester, Silver, Wastella,
Longworth, Champion, Us-84 Near The Nolan-Fisher County Line, I-20
Near The Nolan-Mitchell County Line, Gannon, Lake Sweetwater, Busby,
Capitola,and Camp Boothe Oaks.

This includes Interstate 20 between Mile Markers 229 and 255.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3274 10014 3235 10027 3209 10055 3203 10082
      3209 10082 3208 10067 3272 10066
TIME...MOT...LOC 1623Z 203DEG 24KT 3225 10057

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

sn
Local storm report, Nov 3, 11:03 AM CST, 21 minutes before
Preliminary Local Storm Report...Corrected
National Weather Service San Angelo TX
1103 AM CST Sun Nov 3 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1056 PM     Flash Flood      Grape Creek             31.58N 100.55W
11/01/2024                   Tom Green          TX   Public

            Corrects previous flood report from Grape
            Creek. Delayed report. Social media photo of
            home flooded in Grape Creek.

&&

MDC
Local storm report, Nov 3, 11:04 AM CST, 20 minutes before
Preliminary Local Storm Report
National Weather Service San Angelo TX
1104 AM CST Sun Nov 3 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0753 PM     Hail             Grape Creek             31.58N 100.55W
11/01/2024  E2.75 Inch       Tom Green          TX   Public

            Delayed report. Social media comment of
            baseball size hail in Grape Creek. Time
            estimated by radar.

0800 PM     Tstm Wnd Dmg     1 S Grape Creek         31.56N 100.55W
11/01/2024                   Tom Green          TX   Trained Spotter

            Reported power flashes at intersection of
            US-87 and Grape Creek Road.

0800 PM     Hail             Grape Creek             31.59N 100.55W
11/01/2024  M1.25 Inch       Tom Green          TX   Public

0814 PM     Hail             2 S Grape Creek         31.55N 100.55W
11/01/2024  E1.50 Inch       Tom Green          TX   Public

            Public reported ping pong ball sized hail on
            our office Facebook page.

0822 PM     Tstm Wnd Gst     3 SSE Grape Creek       31.55N 100.53W
11/01/2024  M61 MPH          Tom Green          TX   Mesonet

            The observation is from this mesonet site:
            San Angelo 7 NW.

0823 PM     Tstm Wnd Gst     3 SSE Grape Creek       31.55N 100.53W
11/01/2024  M65 MPH          Tom Green          TX   Mesonet

            The observation is from this mesonet site:
            San Angelo 7 NW.

0825 PM     Funnel Cloud     6 N San Angelo          31.53N 100.44W
11/01/2024                   Tom Green          TX   Public

            Funnel cloud reported near Highway 208 on
            the north side of San Angelo.

0831 PM     Tstm Wnd Gst     3 SSE Grape Creek       31.55N 100.53W
11/01/2024  M59 MPH          Tom Green          TX   Mesonet

            The observation is from this mesonet site:
            San Angelo 7 NW.

0928 PM     Flash Flood      1 S Grape Creek         31.56N 100.55W
11/01/2024                   Tom Green          TX   Law Enforcement

            Flash flooding reported by the Tom Green
            County Sheriff's Office on FM 2288 and U.S.
            87 northbound.

0958 PM     Flash Flood      2 SE Carlsbad           31.58N 100.61W
11/01/2024                   Tom Green          TX   Public

            Social media photo of a low water crossing
            in East Carlsbad Loop road in Carlsbad
            completely flooded.

1056 PM     Flash Flood      Grape Creek             31.58N 100.55W
11/01/2024                   Tom Green          TX   Public

            Corrects previous flood report from Grape
            Creek. Delayed report. Social media photo of
            home flooded in Grape Creek.

&&
Special weather statement, Nov 3, 11:09 AM CST, 15 minutes before
Special Weather Statement
National Weather Service San Angelo TX
1109 AM CST Sun Nov 3 2024

TXZ065-071-072-031815-
Irion TX-Tom Green TX-Coke TX-
1109 AM CST Sun Nov 3 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN COKE...NORTH
CENTRAL TOM GREEN AND NORTHEASTERN IRION COUNTIES THROUGH 1215 PM
CST...

At 1108 AM CST, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Arden, moving northeast at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Carlsbad, Arden, Water Valley, Grape Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3137 10102 3157 10088 3157 10087 3158 10087
      3191 10063 3175 10037 3127 10084
TIME...MOT...LOC 1708Z 215DEG 28KT 3138 10088

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

sn

The radar

The Dyess AFB radar (KDYX), 107 km away, was scanning. The volume nearest the first event began at 17:25 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Nolan

When
November 3, 11:24 AM CST
Where
Nolan County, 1 mi SE of Sweetwater
Measured
0.75 in hail
Reported by
Public
Coordinates
32.460, -100.388

Public reported penny size hail.

Thunderstorm Wind, Throckmorton

When
November 3, 1:01 PM CST
Where
Throckmorton County, 1 mi SW of Throckmorton
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
33.170, -99.192

Mesonet station reported a 58 mph wind gust.

Hail, Taylor

When
November 3, 4:00 PM CST
Where
Taylor County, Hamby
Measured
0.88 in hail
Reported by
Public
Coordinates
32.520, -99.630

Public reported nickel size hail on social media.

Hail, Jones

When
November 3, 7:00 PM CST to 7:01 PM CST
Where
Jones County, Anson
Measured
1.25 in hail
Reported by
Public
Coordinates
32.750, -99.880

Public reported quarter to half dollar size coin hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, November 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1224957, 1224961, 1224964, 1224965.